Fillers are considered safe and with minimal invasion. However, some complications may arise, especially when a nonprofessional cosmetic doctor conducts the treatment. This article explains difficulties like hematoma, lumps, and nodules, the Tyndall effect, allergic reactions, infection, and frequently asked questions regarding fillers.
Dermal fillers are considered safe for improving facial appearance only if conducted by a professional cosmetic doctor. Complications may arise if the treatment was not well performed, the poor product was injected, or the cosmetic doctor did not observe hygiene during the treatment. When selecting a cosmetic doctor to conduct the treatment, looking for a qualified practitioner is a great idea. If the treatment is done safely, complications become rare. Common side effects after filler treatment include swelling, bruising, redness, discomfort, and mild pain. These are very common side effects that patients should not be worried about; they subside completely after a short period. This article discusses the complications that can occur after the treatment and how to manage them.
Hematoma is severe bruising. Clients observe bruising after the infection, which is very common and disappears quickly. However, when bruising persists, it could indicate a complication. Clients should visit a cosmetic doctor as soon as possible. According to Few (2022), hematoma occurs when the blood pools underneath the skin after an injection. It makes the skin lumpy, rubbery, and spongy; however, it does not cause blood clotting. Cosmetic doctors advise clients to stop blood thinning medications and antithrombotic agents from reducing bruising before and after the injection. Some patients use aloe vera, Vitamin K, and arnica cream to reduce bruising. Clients should consult a cosmetic doctor for guidance on what to use to minimize bruising.
Lumps and Nodules
Nodules and lumps are common complications from dermal fillers. These may be a result of large boluses of the filler. Lumps happen when the cosmetic doctor uses an adhesive syringe and applies greater pressure to the needle in the bone and superficial area. When clients wish to manage the nodules and lumps, they massage the injection site to spread the hyaluronic acid or dissolve the hyaluronic acid using the hyaluronidase enzyme.
Rarely, hyaluronic acid can result in skin discoloration because of the Tyndall effect. When a large amount of hyaluronic acid is injected, discoloration (blue-grey) falls without lumps. According to Cassuto et al. (2020), the Tyndall effect is unlikely to occur when the fillers have low viscosities. The Tyndall effect happens due to a more uniform intradermal supply of common sticky fillers. Customers can manage the Tyndall effect by applying makeup, massaging gently, and dissolving the hyaluronic acid using hyaluronidase.
Allergic reaction is another rare complication that clients may experience after the injection. Injectable hyaluronic acid is obtained from bacterial and avian sources. Symptoms of allergic reactions include induration, edema, and erythema. Before the treatment, clients are advised to observe the filler ingredients to determine whether they may cause any allergic actions to the body. During the procedure, cosmetic doctors should do a small patch test on the arm to evaluate a client’s response to the filler. In the case of allergic reactions, clients should take immediate action and consult a cosmetic doctor. The cosmetic doctor may decide to dissolve the fillers using hyaluronidase.
Infection is also an uncommon complication due to the heresy of the skin barrier during or after the injection. After the treatment, clients may experience abscesses and inflammation at the injection site within two weeks. Some cosmetic doctors recommend antibiotics to treat infections. Clients are advised to consult the doctor if the infection persists.
Skin Necrosis (death of cells)
Necrosis happens due to obstruction of veins and arteries during the injection. The symptoms of skin necrosis include blanching and prolonged pains. Late symptoms may include tissue sloughing, small white blisters, and necrotic areas. The symptoms may not be easily observed at the onset of venous compression since it is gradual and slow. Arterial obstructions symptoms are immediately observed after the injection. When cosmetic doctors watch this complication after the treatment, they immediately correct the procedure.
According to Sito et al. (2019), vision loss and stroke are other hyaluronic acid filler treatment complications. Vision loss also happens when the arteries are obstructed during the injection. The resulting blindness is a serious complication that could become irreversible if left unattended.
According to Singh &Nooreyezdan (2020), migration occurs when fillers are subjected to pressure before they settle. The migration may also happen when too much filler is injected into the treated area or when the client starts exercises in the early post-treatment stages. It is a great idea to give the fillers enough time to settle. Filler migration could lead to poor results. Patients should always select a qualified cosmetic doctor to conduct the procedure; this will prevent complications in the future.
Frequently Asked Questions on Dermal Fillers
How Common Are Complications from Filler?
Dermal fillers rarely have complications. The risks are very rare when a licensed cosmetic doctor conducts the treatment. The type of filler used also determines how the treatment will be safe.
How Do You Treat Filler risks?
Side effects like bruising can be reduced by applying Vitamin K, aloe vera, or arnica cream. However, clients are advised to do it gently to avoid putting pressure on the injection site. Most cosmetic doctors dissolve the fillers by using hyaluronidase to manage the complications.
Can You Get Stroke from Fillers
Stroke and blindness can happen when the soft tissues in the face are injected. Clients should seek a licensed cosmetic doctor to prevent complications like stroke and blindness.
Can Fillers Cause Heart Problems?
There is no research showing that fillers can affect the heart. Patients observe swelling, bruising, discomfort, and mild pain after the injection. Most of the complications are associated with the skin.
Although the cosmetic procedure is considered safe, rare complications may arise, especially when a nonprofessional cosmetic doctor conducts the treatment. When clients notice these complications, they should take immediate action and consult a cosmetic doctor immediately. Most cosmetic doctors prefer dissolving the hyaluronic acid by injecting hyaluronidase into the treated area. Patients should consult a cosmetic practitioner before getting the dermal fillers to manage their expectations and prepare for possible complications.
Cassuto, D., Delledonne, M., Zaccaria, G., Illiano, I., Giori, A. M., &Bellia, G. (2020). Safety assessment of high-and low-molecular-weight hyaluronans (Profhilo®) as derived from worldwide postmarketing data. BioMed Research International, 2020.
Few, J. (2022, January). Facelift Patients Receiving Intraoperative Administration of a Self-assembling Hemostat Agent Experienced Minimal Bruising and No Acute Hematomas: A Pilot Study. In Aesthetic Surgery Journal Open Forum (Vol. 4). Oxford Academic.
Singh, K., &Nooreyezdan, S. (2020). Nonvascular Complications of Injectable Fillers—Prevention and Management. Indian Journal of Plastic Surgery, 53(03), 335-343.
Sito, G., Manzoni, V., &Sommariva, R. (2019). Vascular complications after facial filler injection: a literature review and meta-analysis. The Journal of Clinical and Aesthetic Dermatology, 12(6), E65.
- Patience Pays Off: Understanding the Wait Time for Smoking After Lip Fillers - February 20, 2024
- The Sober Truth: How Long to Abstain from Alcohol After Lip Augmentation - February 17, 2024
- Lip Fillers 101: What You Must Avoid for Successful Results - February 16, 2024